American Medicines Guide: How to Read Labels
Source: Consumer Reports
What do the terms “Extra Strength”, “Fast” and “Night-Time” mean? Consumer Reports explains how to understand cold and flu labels sold in the United States.
“Nighttime.” “Non-Drowsy.” “Maximum". When you see these terms indicated on the labels of drugs, you assume that they indicate the universal purpose of the drug. In fact, it is not. The US Food and Drug Administration states that it does not have an established form for such descriptions, which means that pharmacists can indicate whatever they see fit. And it can confuse anyone.
Barbara Young, an expert with the American Society of Pharmacists, agrees: "These statements from manufacturers are often a publicity stunt designed to hook the buyer into paying attention to the product." Together with specialists Consumer Reports we understood what pharmacists meant.
The inscription indicates that the manufacturer has added a “potent” ingredient, and its name may change. For example, in Vicks DayQuil Severe Cold & Flu Guaifenesin is an expectorant, whereas the version without the word severe this substance is not. In this version Vicks NyQuil Severe Phenylephrine, which has another effect, removes swelling and eliminates airway congestion.
On the subject: There is no place for drugs here: how to store food in a feng shui refrigerator
It is difficult to understand the meaning of these terms. For example, Theraflu labeling Expressmax on all their products, except powders for making hot drinks. AND Mucinex indicates Fast max for all their products for the treatment of various diseases, while nothing on the label indicates the content of substances that would make them more effective or fast. An expert said that these terms are used to quickly sell a product.
This may indicate that the product does not contain substances that cause drowsiness, for example, Contac Cold + Flu Day. But it can also mean that there are substances stimulating and stimulating the nervous system in the medicine, for example, pseudoephedrine in Advil cold & sinus non-drowsy.
Day / Night, 24-Hour
Day night often denotes a combo package, a normal daytime version of a product, and another “night” version. 24 Hour may mean the drug has a double dose. For example, in Sudafed 24 Hour contains 240 mg pseudoephedrine, and Sudafed 12 Hour 120 mg of the same substance.
Night, Nighttime, PM
These terms often indicate that the product uses an antihistamine with a side effect in the form of drowsiness. But different manufacturers use different substances: Alka-Seltzer Plus Maximum Strength Night Cold & Flu contains doxylamine, and Tylenol PM prefers diphenhydramine.
On the subject: Confirmed by Science: 7 Habits That Can Help Reduce Cancer Risk
Maximum, Extra Strength
This may mean that the drug is sold at a higher dose of at least one active ingredient (not necessarily all). For example, Robitussin Maximum Strength Cough + Chest Congestion DM contains twice as much guaifenesin in the regular version, but both have the same dextromethorphan content. A higher dose is not always necessary - and often poses a greater risk.